Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that is generally well-tolerated in healthy children and adults. However, it can increase the risk of heart conditions and bleeding in the stomach or intestines. Ibuprofen can also cause stomach discomfort even in those without preexisting conditions or risk factors. Fortunately, there are several alternative pain relievers available both with or without a prescription.
Aspirin is a salicylate that can be used to treat mild to moderate pain and reduce fevers. It also has an anti-inflammatory effect. Aspirin is sold under many brand names, including Bayer and Bufferin. It works by preventing the production of pain-causing substances in the body. Aspirin may cause nausea, vomiting, diarrhea, dizziness and rash. It is also a blood thinner and should not be used by those with bleeding disorders. Those with kidney or liver disease, stomach ulcers or heart conditions should consult a doctor before taking aspirin.
Tylenol is the most common brand name for this analgesic. The exact mechanism of pain relief action is not known, but acetaminophen may reduce fevers by acting on the hypothalamus to reduce the body's heat. The most common side effects are rash and nausea. Exceeding the recommended dose of acetaminophen can cause liver damage. People with liver disease or who drink more than three alcoholic beverages a day should not take acetaminophen. Use caution when taking it with cold or allergy medicines, as these can also contain acetaminophen and increase the risk of overdose.
Commonly sold as Aleve, naproxen sodium works by reducing the hormones that cause pain and inflammation. This pill is generally only taken once a day and can cause nausea, constipation, headache, abdominal pain, drowsiness, ringing in the ear, difficulty breathing and itchiness. Naproxen sodium can also increase the risk of gastrointestinal bleeding and a sensitivity to sunlight.
Topical Creams and Gels
There are several types of creams or gels that can be applied externally to a painful area of the body. Rubs that create a hot or cold feeling, such as Icy Hot or Flexall, are called counterirritants. They work by irritating the skin and distracting you from the pain. Aspercreme is an example of an aspirin-based topical cream and may reduce joint inflammation. Capsaicin, the ingredient that makes peppers hot, is also used in creams to deplete the substance that sends pain messages in nerves. This cream may take several weeks to start working.
Prescription Pain Medicine
There are many prescription pain relievers that do not contain ibuprofen. These include narcotic drugs, such as opiate-based hydrocodone and oxycodone, or non-narcotic medications, including prescription-strength naproxen sodium. Talk to your doctor about any prescription pain relievers to determine whether they contain ibuprofen.